Posterior Reversible Encephalopathy Syndrome Associated with Sunitinib Presenting to the Emergency Department: A Case Report

Authors

  • Mohamed Bahi Cadi Ayyad University

DOI:

https://doi.org/10.14738/bjhr.1305.12361

Keywords:

Posterior reversible encephalopathy syndrome, Sunitinib

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity characterized by the acute onset of headache, visual disturbances, seizures, and altered consciousness, associated with vasogenic edema of the parieto-occipital regions on brain MRI. We report the case of a 70-year-old patient followed for stage IV metastatic clear cell renal cell carcinoma, treated with sunitinib 50 mg/day. After six months of treatment, he developed severe headaches and decreased visual acuity, rapidly progressing to confusion and then drowsiness, prompting his admission to the emergency department. Clinical examination revealed arterial hypertension at 150/85 mmHg and a Glasgow Coma Scale score of 11, with no focal neurological deficit. The initial brain CT scan was normal. Brain MRI showed bilateral, symmetric T2/FLAIR hyperintensities in the parieto-occipital regions, with thalamic, cerebellar, and frontal involvement, confirming the diagnosis of PRES. Management consisted of immediate discontinuation of sunitinib, blood pressure control with intravenous nicardipine, and monitoring in the intensive care unit. This case illustrates the need to consider PRES in any patient presenting with neurological signs while on anti-VEGF therapy, even in the absence of severe hypertension, and underscores the central role of MRI in early

Downloads

Published

2026-10-26

How to Cite

Bahi, M. (2026). Posterior Reversible Encephalopathy Syndrome Associated with Sunitinib Presenting to the Emergency Department: A Case Report. British Journal of Healthcare and Medical Research, 13(05), 321–324. https://doi.org/10.14738/bjhr.1305.12361